Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 9, 2009, 8:22 AM CST for Jasper County, Missouri. It was in force for 68 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 9, 2009, 8:22 AM CST (14:22 UTC)
- Expired
- Feb 9, 2009, 9:30 AM CST
- In force
- 68 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Jasper County, MO
The radar
The Springfield radar (KSGF), 80 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 9, 9:00 AM CST | TSTM WND GST 47 | Joplin, MO | KJLN REPORTED WIND GUST OF 47 MPH |
| Feb 9, 9:07 AM CST | TSTM WND DMG | Duenweg, MO | SEVERE THUNDERSTORM WIND GUSTS KNOCKED OUT TWO POWER POLES IN DUENWEG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 091422
SVRSGF
MOC097-091530-
/O.NEW.KSGF.SV.W.0003.090209T1422Z-090209T1530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
822 AM CST MON FEB 9 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JASPER COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 930 AM CST.
* AT 817 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR COLUMBUS
KANSAS DOWN TO FAIRLAND OKLAHOMA...MOVING NORTHEAST AT 45 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
IRON GATES AND CARL JUNCTION BY 850 AM CST.
WEBB CITY...JOPLIN AND AIRPORT DRIVE BY 855 AM CST.
PURCELL...ORONOGO...DUQUESNE AND DUENWEG BY 900 AM CST.
ALBA BY 905 AM CST.
CARTHAGE BY 910 AM CST.
JASPER BY 915 AM CST.
THE TOWNS OF WACO...ASBURY...OAKLAND PARK...NECK CITY...LAKESIDE...
BROOKLYN HEIGHTS...ATLAS...FIDELITY...CARYTOWN AND REEDS ARE ALSO IN
THE PATH OF THESE SEVERE THUNDERSTORMS. THIS ALSO INCLUDES INTERSTATE
44 BETWEEN MILE MARKERS 10 AND 31.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.
LAT...LON 3736 9462 3735 9409 3729 9409 3729 9406
3705 9406 3706 9462
TIME...MOT...LOC 1421Z 237DEG 40KT 3711 9493 3672 9487
$$
CRAMER3 follow-up statements
000
WWUS53 KSGF 091436
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 AM CST MON FEB 9 2009
MOC097-091530-
/O.CON.KSGF.SV.W.0003.000000T0000Z-090209T1530Z/
JASPER MO-
836 AM CST MON FEB 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CST
FOR JASPER COUNTY...
AT 832 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
ASBURY TO 12 MILES WEST OF IRON GATES TO 24 MILES SOUTHWEST OF IRON
GATES...MOVING NORTHEAST AT 45 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
IRON GATES AND CARL JUNCTION BY 850 AM CST.
WEBB CITY...JOPLIN AND AIRPORT DRIVE BY 855 AM CST.
PURCELL...ORONOGO...DUQUESNE AND CARTERVILLE BY 900 AM CST.
DUENWEG AND ALBA BY 905 AM CST.
CARTHAGE BY 910 AM CST.
THE TOWNS OF WACO...ASBURY...OAKLAND PARK...NECK CITY...LAKESIDE...
BROOKLYN HEIGHTS...ATLAS...FIDELITY...CARYTOWN AND DUDENVILLE ARE IN
THE PATH OF THESE SEVERE THUNDERSTORMS. THIS ALSO INCLUDES INTERSTATE
44 BETWEEN MILE MARKERS 10 AND 31.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.
LAT...LON 3736 9462 3735 9409 3729 9409 3729 9406
3705 9406 3706 9462
TIME...MOT...LOC 1436Z 237DEG 40KT 3726 9477 3704 9473
3678 9472
$$000
WWUS53 KSGF 091518
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
918 AM CST MON FEB 9 2009
MOC097-091530-
/O.CON.KSGF.SV.W.0003.000000T0000Z-090209T1530Z/
JASPER MO-
918 AM CST MON FEB 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CST
FOR JASPER COUNTY...
AT 916 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTH OF
JASPER TO JASPER TO CARTHAGE...MOVING NORTHEAST AT 55 MPH. THESE
STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF JASPER
COUNTY...INCLUDING THE TOWNS OF AVILLA...DUDENVILLE AND MAPLE GROVE.
THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 10 AND 31.
WIND GUSTS BETWEEN 40 AND 60 MPH HAVE BEEN REPORTED WITH THIS LINE
OF STORMS.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CST MONDAY
AFTERNOON FOR SOUTHWESTERN MISSOURI.
LAT...LON 3736 9462 3735 9409 3729 9409 3729 9406
3705 9406 3706 9462
TIME...MOT...LOC 1518Z 220DEG 47KT 3765 9432 3743 9428
3718 9431
$$
GAGAN000
WWUS53 KSGF 091524
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 AM CST MON FEB 9 2009
MOC097-091535-
/O.EXP.KSGF.SV.W.0003.000000T0000Z-090209T1530Z/
JASPER MO-
925 AM CST MON FEB 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY EXPIRES AT 930
AM CST...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING ARE EXITING THE WARNED
AREA...THUS THE WARNING IS BEING ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CST MONDAY
AFTERNOON FOR SOUTHWESTERN MISSOURI.
LAT...LON 3736 9462 3735 9409 3729 9409 3729 9406
3705 9406 3706 9462
TIME...MOT...LOC 1525Z 220DEG 47KT 3772 9424 3750 9420
3725 9423
$$
GAGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 5:52 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Feb 9, 5:52 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 AM CST MON FEB 9 2009
...UPDATE TO AVIATION...
.DISCUSSION...
STRONG WINDS TODAY ALONG WITH SHOWERS AND THUNDERSTORMS...THE
POTENTIAL FOR SEVERE THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY...AND UNSEASONABLY WARM TEMPERATURES THROUGH TUESDAY
REMAIN THE FOCUS OF THE FORECAST.
AS ADVERTISED...THE FIRST UPPER TROUGH IN A SERIES OF WAVES TO
COME IS LIFTING INTO THE PLAINS AS THE SOUTHERN BRANCH OF
WESTERLIES IN A SPLIT FLOW PATTERN BECOMES INCREASINGLY ACTIVE.
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THIS TROUGH IN
EASTERN OKLAHOMA AND KANSAS AIDED BY A 60 KNOT LOW LEVEL JET.
MODELS REMAIN CONSISTENT WITH THE UPPER TROUGH LIFTING INTO THE
NORTHERN PLAINS WITH UPPER LEVEL DIVERGENCE AND THE STRONG LOW
LEVEL JET SHIFTING EAST OVER SOUTHEAST KANSAS AND THE MISSOURI
OZARKS. SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO EAST
ACROSS THE AREA TODAY WITH CHANCES ENDING ACROSS THE CENTRAL
OZARKS BY EARLY EVENING. IT WILL BE A WINDY DAY AS THE PRESSURE
GRADIENT FURTHER TIGHTENS RESULTING IN A STRONG SOUTHEAST TO
SOUTH WIND. THE STRONGEST WIND...NEAR 25 TO 35 MPH WITH GUSTS
NEAR 40 TO 50 MPH...IS EXPECTED ACROSS THE OSAGE PLAIN AND ALONG
THE PLATEAU. CURRENT WIND ADVISORY CONFIGURATION HANDLES THIS
WELL AND WILL LEAVE AS IS. LIMITED INSTABILITY WILL HINDER THE
SEVERE WEATHER POTENTIAL TODAY. HOWEVER...SHOWERS AND
THUNDERSTORMS WITH SUFFICIENT UPDRAFTS COULD MIX DOWN STRONGER
AMBIENT WINDS TO THE SURFACE RESULTING IN ISOLATED WIND DAMAGE.
A MUCH STRONGER UPPER TROUGH MOVES INTO THE PLAINS TUESDAY. THIS
WILL BRING A CHANCE FOR SEVERE THUNDERSTORMS...HEAVY RAIN AND
FLASH FLOODING TUESDAY NIGHT INTO WEDNESDAY IN SOUTHEAST KANSAS
AND SOUTHWEST MISSOURI. AHEAD OF THIS TROUGH...DEEP GULF MOISTURE
WILL SURGE INTO THE OZARKS ON THE NOSE OF A 60 KNOT 850 MB JET
WITH PRECIPITABLE WATER VALUES INCREASING TO NEAR AN INCH.
FORECAST MODELS CONTINUE TO DEPICT A DEEPENING OF THE UPPER LEVEL
LOW AND SURFACE LOW AS THEY TRACK THROUGH OKLAHOMA INTO THE
MISSOURI OZARKS. WHILE MODELS ARE IN CLOSE AGREEMENT ON THESE
FEATURES...THERE ARE SOME TIMING DIFFERENCES WITH THE NAM BEING
THE SLOWEST AND THE GFS AND ECMWF SIMILAR WITH THE PASSAGE OF
THE LOWS. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP AS UPPER
LEVEL DIFFLUENCE EXPANDS WITH THE TROUGH BECOMING NEGATIVELY TILTED
WITH A 110 KNOT 250MB JET MAX ROUNDING ITS BASE. THUNDERSTORMS
WILL DEVELOP IN A HIGH SHEAR LOW CAPE ENVIRONMENT WITH 0-6 KM BULK
SHEAR NEAR 75 KNOTS...0-1 KM HELICITY NEAR 400 M2/S2...AND 0-1 KM
CAPE APPROACHING 500 J/KG. ALL MODES OF SEVERE WEATHER WILL BE
POSSIBLE INCLUDING DAMAGING WINDS...FLASH FLOODING FROM HEAVY
RAIN AND ISOLATED TORNADOES IN DISCRETE CELLS AND EMBEDDED WITHIN
CONVECTIVE SEGMENTS.
THUNDERSTORM UPDRAFTS ARE LIKELY TO PRODUCE HIGH RAINFALL RATES
LEADING TO FLASH FLOODING DUE TO THE ROCKY TERRAIN OF THE OZARKS
AND MOIST SOIL CONDITIONS FROM PRECIPITATION TODAY. A HYDROLOGIC
OUTLOOK (STLESFSGF) WILL BE ISSUED WITH THE RELEASE OF THIS
FORECAST TO HIGHLIGHT THE POTENTIAL OF FLOODING WITH LATER SHIFTS
ADDRESSING THE NEED FOR A FLASH FLOOD WATCH FOLLOWING TODAYS
PRECIPITATION.
IT SHOULD BE NOTED THAT THE TIMING OF THIS CONVECTIVE EVENT IS
ANTICIPATED TO OCCUR MOSTLY DURING NIGHTTIME HOURS AND IN A
WINTER MONTH. EMERGENCY MANAGERS AND MEDIA ARE ENCOURAGED TO
EMPHASIZE THE POTENTIAL OF THIS SPRING LIKE STORM AND RAISE
AWARENESS OF IT OCCURRING AT NIGHT EVEN THOUGH THE CALENDAR SAYS
FEBRUARY.
DRY WEATHER RETURNS THURSDAY WITH AN UPPER LEVEL RIDGE BUILDING
INTO THE PLAINS. HOWEVER...SOUTHWEST FLOW WILL REMAIN ACTIVE
ACROSS THE REGION. ANOTHER UPPER LEVEL LOW IS EXPECTED TO MOVE
INTO THE PLAINS LATE THIS WEEK INTO NEXT WEEKEND PROVIDING
ADDITIONAL CHANCES FOR PRECIPITATION. ADDITIONAL FORECASTS WILL
FURTHER DETAIL THIS PORTION OF THE FORECAST.
ANGLE
&&
.AVIATION...
WINDY CONDITIONS AND AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED TODAY AS A STORM SYSTEM TRACKS
ACROSS THE PLAIN STATES. GUSTY SOUTH WINDS WITH FREQUENT GUSTS
OVER 30 KTS CAN BE EXPECTED. SHOWERS WILL OVERSPREAD THE AREA
DURING THE DAY AND REACH THE JOPLIN TERMINAL BY LATE MORNING THEN
SPRINGFIELD BY EARLY AFTERNOON. LOW LEVEL WIND SHEAR WILL PERSIST
MUCH OF THE DAY AS WINDS GREATER THAN 50 KTS PERSIST JUST ABOVE
THE SURFACE. THE SHOWERS WILL END BY LATE AFTERNOON BUT GUSTY
WINDS AND LOW LEVEL WIND SHEAR WILL CONTINUE INTO TONIGHT.
FOSTER
&&
.CLIMATE...
RECORD HIGH TEMPERATURES
FEB 9 FEB 10
SPRINGFIELD 76 (1932) 74 (1999)
JOPLIN 73 (2000) 74 (1954)
WEST PLAINS 73 (1957) 76 (1976)
VICHY ROLLA 69 (2000) 77 (1976)
RECORD HIGH LOW TEMPERATURES
FEB 9 FEB 10
SPRINGFIELD 53 (1938) 63 (1932)
JOPLIN 47 (1953) 45 (1993)
WEST PLAINS 52 (1959) 51 (1999)
VICHY ROLLA 51 (1959) 51 (1898)
CLIMATE RECORD PERIOD
SPRINGFIELD SINCE 1888
JOPLIN SINCE 1948
WEST PLAINS SINCE 1947
VICHY ROLLA SINCE 1888
ANGLE
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR MOZ066>068-
077>081-088>095-101-102.
KS...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR KSZ073-097-101.
&&Hazardous weather outlook, Feb 9, 5:22 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 522 AM CST MON FEB 9 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101130- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 522 AM CST MON FEB 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. STRONG LOW PRESSURE LIFTING THROUGH THE CENTRAL PLAINS WILL PRODUCE SCATTERED THUNDERSTORMS IN SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THE THREAT FOR SEVERE THUNDERSTORMS IS MINIMAL DUE TO LIMITED INSTABILITY...BUT A FEW STORMS MAY PRODUCE WIND GUSTS UP TO 50 MPH. SUSTAINED WINDS NEAR 30 TO 35 MPH WITH GUSTS NEAR 45 TO 50 MPH WILL BE POSSIBLE TODAY ACROSS THE OSAGE PLAIN OF SOUTHEAST KANSAS AND WESTERN MISSOURI AND ALONG WESTERN PORTIONS OF THE OZARK PLATEAU. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY MORNING ACROSS THE ENTIRE OUTLOOK AREA. POTENTIAL IMPACTS INCLUDE DAMAGING WINDS...ISOLATED TORNADOES AND HEAVY RAIN RESULTING IN FLASH FLOODING. AT THIS TIME...IT APPEARS THAT THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ACROSS SOUTHERN MISSOURI. IT SHOULD BE NOTED THAT THE TIMING OF THIS CONVECTIVE EVENT IS ANTICIPATED TO OCCUR MOSTLY DURING NIGHTTIME HOURS AND IN A WINTER MONTH. EMERGENCY MANAGERS AND MEDIA ARE ENCOURAGED TO EMPHASIZE THE POTENTIAL OF THIS SPRING LIKE STORM AND RAISE AWARENESS OF IT OCCURRING AT NIGHT EVEN THOUGH THE CALENDAR SAYS FEBRUARY. ANOTHER STORM SYSTEM TRACKING THROUGH THE PLAINS WILL BRING ADDITIONAL CHANCES FOR THUNDERSTORMS FRIDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...EMERGENCY MANAGERS AND SKYWARN NETWORKS SHOULD PREPARE FOR POSSIBLE SPOTTER ACTIVATION TUESDAY NIGHT INTO WEDNESDAY MORNING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 8:15 AM CST | Severe Thunderstorm Warning | SGF | McDonald, Newton | 75 min |
| Feb 9, 8:33 AM CST | Severe Thunderstorm Warning | SGF | Barton, Vernon | 72 min |
| Feb 9, 9:01 AM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 74 min |
| Feb 9, 9:10 AM CST | Severe Thunderstorm Warning | SGF | Cedar, Dade, St. Clair | 80 min |
| Feb 9, 3:32 PM CST | Flash Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 44 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.